Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Wichita, KS

June 26, 1997Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 1997, 12:11 AM CDT for Barton County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1997, 12:11 AM CDT (05:11 UTC)
Expired
Jun 26, 1997, 1:15 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS1 KICT 260513 RRA
SVRICT
KSC009-260615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT THU JUN 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  BARTON COUNTY - CENTRAL KANSAS

* UNTIL 115 AM CDT
 
* SOME TOWNS AFFECTED
    ALBERT
    HOISINGTON
    OLMITZ

* AT 1210 AM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHEAST OF HAYS MOVING SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:55 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 25, 9:55 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT WED JUN 25 1997

...SHORT TERM...
TSRA CONTINUE TO FIRE ALONG CONVERGENCE LINE KS/OK BORDER FROM CFV
TO WLD AND NORTH TO JUST SW OF HUT AS OF 950 PM.  SOME CONCERNS IN
THE LAST FEW MINUTES THAT STORMS MAY CONTINUE TO FIRE TONIGHT AS LOW
LEVEL JET BEGINS TO PUSH UP OUT OF WRN OK AND INTO SC KS.
MEANWHILE...LINE OF TSRA IN NW KS CONTINUE TO PUSH SE.  HAVE A BAD
FEELING THAT THE SC KS TSRA WILL CONTINUE TO BUILD NW TOWARDS GBD
AND MEET UP WITH NW TSRA...MAKING FOR A SOMEWHAT BUSY MIGHT.
THEREFORE...HAVE ADDED POPS TO CENTRAL KS ZONES AND WILL HAVE TO
MONITOR SC KS FOR TSRA CONTINUING PAST MIDNIGHT.

NOONAN

In the hours before

Local storm report, Jun 25, 8:02 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
802 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    3 S WINFIELD              KS   1.75 INCH HAIL
06/25/97   COWLEY

0621 PM    6 W HOWARD                KS   .88 INCH HAIL
06/25/97   ELK

0639 PM    ATLANTA                   KS   .75 INCH HAIL
06/25/97   COWLEY

0650 PM    HACKNEY                   KS   60 MPH TSTM GUST
06/25/97   COWLEY                         POWER POLES BLOWN DOWN.

0653 PM    ARKANSAS CITY             KS   .88 INCH HAIL
06/25/97   COWLEY
Local storm report, Jun 25, 8:04 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
802 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    3 S WINFIELD              KS   1.75 INCH HAIL
06/25/97   COWLEY

0621 PM    6 W HOWARD                KS   .88 INCH HAIL
06/25/97   ELK

0639 PM    ATLANTA                   KS   .75 INCH HAIL
06/25/97   COWLEY

0650 PM    HACKNEY                   KS   60 MPH TSTM GUST
06/25/97   COWLEY                         POWER POLES BLOWN DOWN.

0653 PM    ARKANSAS CITY  t           KS   .88 INCH HAIL
06/25/97   COWLEY
Special weather statement, Jun 25, 11:07 PM CDT, 1 hour 4 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-260430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1107 PM CDT WED JUN 25 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

CHANCE
Special weather statement, Jun 25, 11:09 PM CDT, 1 hour 2 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-260430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1107 PM CDT WED JUN 25 1997

THE NATIONAL WEATHER SERVICE FIN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

CHANCE
Special weather statement, Jun 26, 12:10 AM CDT, 1 minute before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-260525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT THU JUN 26 1997

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

 RUNYAN
Special weather statement, Jun 26, 12:11 AM CDT, 0 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-260525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT THU JUN 26 1997

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATtED OUR SKYWARN
SPOTTER NETWORK.

 RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk48 min
Jun 25, 9:59 PM CDTSevere Thunderstorm WarningICTKingman46 min
Jun 25, 10:29 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 25, 10:44 PM CDTSevere Thunderstorm WarningICTReno51 min
Jun 26, 12:05 AM CDTSevere Thunderstorm WarningICTRussell65 min
Jun 26, 12:42 AM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 26, 1:16 AM CDTSevere Thunderstorm WarningICTBarton49 min
Jun 26, 2:18 AM CDTFlash Flood WarningICTBarton5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.